MAUDE Adverse Event Report: STRYKER GMBH LONG NAIL, LEFT GAMMA4 Ø13X440MM X 130°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER GMBH LONG NAIL, LEFT GAMMA4 Ø13X440MM X 130°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 85303440S
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Nonunion/Delayed-union Bone Fracture (2369)
Date of Event 04/23/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
It was reported that during a post op follow up visit a consultant discovered broken gamma4 nail.Patient required a hip arthroplasty due to nail failure and fracture non-union.Gamma4 nail snapped at proximal end at lag screw hole.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the nail was returned broken.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.Visual inspection the nail was completely broken in the thinned webs of the proximal drill hole for the lag screw.The appearance of the breakage surfaces identified the nail had broken in fatigue manner ¿ indicated by lines of rest and missing plastic deformation.The incipient crack had started at the smallest cross section at lateral in the anterior web and had progressed towards medial.In this area damages like drill marks and seized material were found.Drill marks were caused intra-operatively by contact with the step drill while preparing the cannulation for the lag screw.Removed material had weakened the material.Seizing was caused by contact with the lag screw including increased motion due to the progress of the crack.Overlying stresses had contributed to the origin of the incipient crack in the anterior web.From technical point of view, the breakage was caused by intra- and post operative damage.The bone had fractured in the sub trochanteric area exceeding with a spiraled fracture towards distal.From medical point of view, the nail broke at an earlier stage, because the construct was just not strong enough for this complex fracture type.There was no stability given because the large middle fragment, so the weight of the patient is completely on the lag screw / nail interface.Based on investigation, the root cause was attributed to a user related issue potentially contributed by the patient¿s mobility.With available information a product deficiency was not verified.
 
Event or Problem Description

Brand Name
LONG NAIL, LEFT GAMMA4 Ø13X440MM X 130°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key19281854
Report Number0009610622-2024-00189
Device Sequence Number6358496
Product Code HSB
UDI-Device Identifier07613327473742
UDI-Public07613327473742
Combination Product (Y/N)N
Initial Reporter CountryNZ
PMA/510(K) Number
K213328
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2024
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 10/04/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Catalogue Number85303440S
Device Lot NumberK13AF49
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/23/2024
Supplement Date Received by Manufacturer09/09/2024
Initial Report FDA Received Date05/09/2024
Supplement Report FDA Received Date10/04/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/12/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age70 YR
Patient SexMale